Friday Weird Science: The Stuttering Priapism

Editor’s Selection IconThis post was chosen as an Editor's Selection for ResearchBlogging.org Who would have thought Sci would be running a normal pub-med search, for something COMPLETELY not weird science material, and come across…this? Truly, it was meant to be!
This case report is probably one of the weirdest things I’ve seen all week, and kept Sci scratching her head as to the possible mechanism. Also, it is, without a doubt, one of the most incredibly embarrassing thing to ever happen to a 15-year-old. And you thought YOUR teenage stories were bad…
ResearchBlogging.org Scwartz and Rushton. “Stuttering priapism associated with withdrawal from sustained-release methylphenidate” Journal of Pediatrics, 2004.


So those who have read Weird Science before may be aware of what priapism is. If not, it’s named after this guy:
VetiiPriapus.jpg
That is the Roman god Priapus, a god of fertility (particularly of farm animals) who was apparently “gifted” with that truly stunning permanent affliction of the junk when he pissed of a goddess (I think it was Hera. Vengeful, that one).
The medical term “priapism” refers to something similar. Not elephantiasis of the penis (though, heh, I mean, that’d be really painful…but…LOL…), but rather, an erection lasting more than four hours, and usually painful. It won’t go down if you try to “take care” of it. Just stays. There are many possible causes for this, and Sci has covered some of them in her time (I tell you though, give us something original! once you’ve seen one guy shove something up his penis, you’ve seen ’em all…). Usual causes include some major dilation of the blood vessels due to certain drugs ingested, sickle-cell diseases, or blunt trauma. But this one is a little different.
The case study involves a 15 year old boy who had ADHD. He was put on methylphenidate, a psychostimulant which is marketed as Ritalin or Concerta, and which Sci has written on before. Ritalin acts on the neurotransmitters dopamine and norepinephrine, blocking their transporters, and causing levels of dopamine and norepinephrine to increase. In low doses and taken orally, this helps to focus attention (it works for those who are ADHD and those who aren’t. In higher doses or snorted, it will get you high, and it is addictive).
So anyway, the kid was put on Concerta, in a sustained release, and the dose was increased to about 36 mg/day, which isn’t really a lot (they go as high as 80 per day in adults, and Sci has seen 110 per day). He was given Sundays off, which is very common, many physicians schedule in “drug holidays” when kids are on ADHD medications.
So all was well, and he started off ok. Until the first Sunday. When the poor kid started experiencing erections. A LOT OF THEM. More than…is probably usual for a 15 year old boy. Not only that, they were painful. He had about 5-10 per day, each lasting 10-15 minutes, and none of them which could apparently be resolved by natural means. And this only happened on his drug holidays (weekends), and before he took the dose of Concerta in the morning. One can only imagine how hard this poor kid’s 30 minute school bus ride, apparently he would get them several times in the morning. When he went on spring break for a week, he suffered this “stuttering priapism” of spaced out, painful erections, for five days straight.
Of course, this is NOT something you generally want to tell your mother about. So he only told his mom that he was suffering from fatigue in the afternoon. The doctors heard that and INCREASED his Concerta dose, which made the stuttering priapism much, much worse. Finally, after TWO MONTHS of suffering in silence, the poor kid wrote a note to his mother. Thankfully, his mother booked doctor’s appointment immediately. The doctors weaned him carefully off the Concerta, and the priapism completely stopped.
Heh. Stuttering priapism. Makes me want to say pppppppppriapism.
But anyway. Sci scratched her head for a while as to why this kid had such trouble. The case report doesn’t really go into speculation as to what could have caused the priapism issue, but Sci has…a hypothesis! In fact she has several. But the one I think is probably most plausible is the one involving norepinephrine.
Norepinephrine is not just in the brain, it acts as both a neurotransmitter and a hormone all over the body. And as a neurotransmitter, is it highly involved in the “fight or flight” reflex. One of the aspects of the fight or flight reflex is to raise your blood pressure and constrict your blood vessels. Concerta increases norepinephrine, so he might have had a small change in blood pressure associated with it, though probably nothing significant. Where it could be important, however, is when he went off it. If he happened to be particularly sensitive to changes in norepinephrine, going into withdrawal from Concerta (which is something that’s going to happen in a minor way every time he goes off it, for more on that, see Sci’s posts on the opponent-process theory) would cause lower levels of norepinephrine to be around than normal. A LOW level of norepinephrine would mean less constriction of blood vessels, and more dilation. And dilation of blood vessels is one of the big things behind the production of an erection. So perhaps if the poor kid was experiencing a dig in norepinephrine levels which caused an imbalance in the dilation/constriction balance, he might suffer from withdrawal related erections.
That’s Sci’s hypothesis, but she’ll admit she’s just guessing. There are other options. For example, in the case of people who suffer priapism following MDMDA, it’s thought to be mediated by serotonin rather than norepinephrine. Concerta doesn’t act on serotonin, though, so if that were the cause, it would have to be circuitry related.
Anybody out there have another hypothesis? Sci is curious.🙂
Schwartz, R., & Rushton, H. (2004). Stuttering priapism associated with withdrawal from sustained-release methylphenidate The Journal of Pediatrics, 144 (5), 675-676 DOI: 10.1016/j.jpeds.2003.12.039

8 Responses

  1. I am wondering how they decided he was having more erections than were normal for a 15-year-old… I wasn’t aware there was an upper limit.
    Pain wasn’t normal, though, unless you were careless with your fly. Poor kid.

  2. I was fifteen once. No, really, I didn’t just arrive on this planet fully formed! That seems like about twice the amount that I would have considered normal. Though, having been subjected to the cruelest cut there was a good deal of tightness going on (not that I’d have known the difference at the time), it was never painful to the point that I got worried about it. Poor kid… all around.

  3. I’m just glad I’m on Adderall instead of Concerta!
    I lost my virginity at 15, so I’ll bet my girlfriend at the time is glad I wasn’t medicated back then, or I might have worn her out trying to “fix” the problem! Oooh, did I just go there? Why, yes. Yes I did😉

  4. Am I the only one who finds it hilarious that one of the authors of the paper is named Schwartz? Or did I just reveal myself as an old fart with that Spaceballs reference?

  5. Arvind: I wonder whose Schwartz was bigger?

  6. I don’t know why methylphenidate would cause such a thing, but it might have been diagnostically useful to do proton density weighted spin-echo fMRI (SEEP not BOLD) of the lower spinal cord to check for abnormal (read: decreased decending inhibition) activity in the left intermediolateral cell column and dorsal commisural nucleus.
    By using such techniques it would be possible to differentiate between a peripheral nervous system effect and effects caused by the brain.

  7. Interesting hypothesis… but I thought erections were under parasympathetic control? Admittedly my information is 25 years old, but the mnemonic “Point and Shoot” (for parasympathetic and sympathetic effects, respectively) is one I’ve never forgotten🙂

  8. I’m with Kate. “Point and Shoot.” As the med school mnemonic goes.
    Methylphenidate blocks re-uptake of synaptic norepinephine, which increases CNS sympathetic efferents. By withdrawing methylphenidate, the decrease of sympathetic tone results in a corresponding relative increase in parasympathetic signal, hence, “Point.” The “Shoot” is a little more complex involving specific, sequential sympathetic potentiation, gating, ungating, afferents, and then reflex efferents, otherwise every time we got a scare or excitement we’d “Shoot.” “Pointing” is far less complicated.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: